Nebraska, 2014

High Wind in Nebraska, January 26, 2014

January 26, 2014 · NWS GLD · 1 event in 1 county or zone

During the afternoon an arctic front moved south through Nebraska. As the front approached Red Willow County wind gusts strengthen, with a peak gust of 61 MPH recorded at the McCook Airport.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the afternoon an arctic front moved south through Nebraska. As the front approached Red Willow County wind gusts strengthen, with a peak gust of 61 MPH recorded at the McCook Airport. The high winds caused blowing dust to reduce visibilities to near zero for a brief time in parts of the county, with widespread visibility reduction around two miles elsewhere.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jan 26, 3:00 PM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Jan 26, 3:00 PM CST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
200 PM MST SUN JAN 26 2014

.SHORT TERM...(THIS AFTERNOON THROUGH MONDAY)
ISSUED AT 142 PM MST SUN JAN 26 2014

LATEST VISIBLE SATELLITE IMAGERY DEPICTS CLOUDY SKIES MOVING SOUTH
ALONG AND AHEAD OF AN ARCTIC FRONT CURRENTLY OVER NORTHERN NEBRASKA.
UPPER LEVEL ANALYSIS PLACES SEVERAL SUBTLE SHORT WAVE TROUGHS IN THE
NORTHWEST FLOW OVER THE HIGH PLAINS ROTATING AROUND THE MAIN LOW
PRESSURE OVER EASTERN CANADA. AT THE SURFACE NORTHERLY WINDS ARE
GUSTING 45-60MPH OVER THE NORTHERN PLAINS...WITH THE STRONGEST GUSTS
ALONG AND BEHIND THE FRONT.  MEANWHILE A SURFACE TROUGH OF LOW
PRESSURE WAS MOVING SOUTH INTO KANSAS.  BEHIND THE TROUGH NORTHWEST
WINDS WERE GUSTING AROUND 45MPH.

FOR THE REST OF THE AFTERNOON NORTHWEST WINDS WILL INCREASE OVER
THE AREA AS THE FRONT APPROACHES. SOUNDINGS ACROSS THE AREA SHOW
WIND SPEEDS OF 45-50MPH MIXING DOWN TO THE GROUND THIS AFTERNOON
ALONG THE KS/NE BORDER. SOUNDINGS DID SHOW A POSSIBILITY OF GUSTS
NEAR 60MPH REACHING THE GROUND BUT SO FAR THOSE WINDS ARE WELL
NORTH OF THE AREA CLOSER TO THE FRONT SO DO NOT HAVE MUCH
CONFIDENCE WINDS WILL BE THAT STRONG OVER THE AREA. AS WITH THE
LAST COUPLE OF STRONG WIND EVENTS BLOWING DUST WILL BE A CONCERN.
AM THINKING THE WORST OF THE DUST WILL BE EAST OF HIGHWAY 25 DURING
THE LATE AFTERNOON AND EVENING.  WIDESPREAD VISIBILITY REDUCTION
DOWN TO 2 MILES CAN BE EXPECTED EAST OF HIGHWAY 25.

TONIGHT THE STRONGER WINDS CONTINUE TO PUSH INTO THE AREA.  NORTH
WINDS SHOULD PEAK DURING THE EVENING THEN DECLINE FROM WEST TO EAST
DURING THE LATE EVENING AND AFTER MIDNIGHT.  SOUNDINGS AT MCCOOK AND
HILL CITY SHOW THE STRONG WINDS LINGERING OVER THOSE AREAS FOR A FEW
HOURS PAST MIDNIGHT SO HAVE THE WIND ADVISORY LASTING INTO THE
OVERNIGHT HOURS.  FOR SIMPLICITY SAKE DID NOT SPLIT THE ADVISORY AS
FAR AS START/END TIMES.  AS SUCH THE EVENING SHIFT WILL NEED TO TRIM
OFF COUNTIES FROM THE ADVISORY AS THE STRONGER WINDS MOVE EAST.

AS THE WINDS DECLINE AFTER MIDNIGHT THE COLD AIR MOVING IN WILL
CAUSE WIND CHILL VALUES TO FALL TO 15 BELOW ZERO FOR THE NORTHEAST
PART OF THE AREA.  HAVE ISSUED A WIND CHILL ADVISORY AS A RESULT.

RAIN/SNOW CHANCES WILL ALSO MOVE INTO THE AREA THIS EVENING. AS THE
COLDER AIR MOVES IN DURING THE EARLY EVENING THE RAIN WILL CHANGE TO
SNOW.  LOW/MID LEVEL LIFT IS NOT VERY IMPRESSIVE...HOWEVER LOOKING
AT FRONTOGENESIS IN THE 700-600MB LAYER SHOWS A STRONG BAND DEVELOPING
OVER THE MIDDLE OF THE AREA THROUGH THE NIGHT.  IN ADDITION A WEAK
RIGHT ENTRANCE TO THE 300MB JET AND 700-300MB FRONTOGENESIS WILL BE
OVER THE AREA.  THE MID LEVEL BAND OF FRONTOGENESIS WOBBLES ACROSS
THE AREA THROUGH THE NIGHT CAUSING A TRICKY FORECAST AS FAR AS
PLACEMENT/TIMING GOES.  IN GENERAL AREAS ALONG HIGHWAY 24 AND AREAS
WEST OF THE KS/CO LINE HAVE THE BEST SHOT AT RECEIVING PRECIP.  ONE
CONCERN FOR PRECIP. POTENTIAL WAS THE THETA-E LAPSE RATES NEAR/AT
10C/KM WHICH IS VERY STABLE.  HOWEVER WITH THE PREVIOUSLY MENTIONED
LARGE SCALE LIFT OVER THE AREA AND THE FACT THAT THE DENDRITIC ZONE
IS NOT FAR OFF THE GROUND...AM FAIRLY CONFIDENT WITH THE PRECIP.
CHANCES EXTENDING FURTHER EAST THAN PREVIOUSLY FORECAST.

MONDAY THE MIDLEVEL FRONTOGENESIS WEAKENS...BUT THE STRONGEST FRONTOGENESIS
CONTINUES TO REMAIN WEST OF THE KS/CO BORDER.  DURING THE LATE
AFTERNOON THE FRONTOGENESIS STRENGTHENS OVER THE SOUTHWEST PART OF
THE AREA. WINDS WILL BE LIGHT DURING THE MORNING THEN BECOME BREEZY
DURING THE AFTERNOON AS THE COLD ENVIRONMENT ALLOWS STRONGER WINDS
FROM THE MID LEVELS TO MIX DOWN.  MEANWHILE WIND CHILL VALUES WILL
WARM TO ABOVE ZERO A COUPLE HOURS AFTER SUNRISE.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 200 PM MST SUN JAN 26 2014

MONDAY NIGHT-WEDNESDAY...LIGHT SNOW WILL REMAIN POSSIBLE ACROSS THE
SOUTHWEST 1/2-1/3 OF THE AREA MONDAY NIGHT BEFORE EXITING THE AREA
WITH DRY WEATHER EXPECTED TUESDAY THROUGH WEDNESDAY. HIGH
TEMPERATURES WILL REMAIN CHILLY TUESDAY WITH READINGS IN THE 20S
TO LOW 30S BUT WARM BACK INTO THE 50S WEDNESDAY. COULD SEE SOME
MID/UPPER 40S ACROSS THE SOUTHWEST WHERE SNOW COVER IS
ANTICIPATED. LOWS MONDAY NIGHT IN THE SINGLE DIGITS ABOVE ZERO
WITH SIMILAR BUT PERHAPS A FEW DEGREES HIGHER TUESDAY NIGHT.

WEDNESDAY NIGHT-SUNDAY...PRECIPITATION CHANCES INCREASE A BIT
THURSDAY NIGHT THROUGH FRIDAY AS A DISTURBANCE AND INCREASE IN
MOISTURE MOVE ACROSS THE AREA FROM THE WEST. SHORT LULL IN ACTIVITY
FRIDAY NIGHT THEN ANOTHER CHANCE OF PRECIPITATION SATURDAY NIGHT
THROUGH SUNDAY AS ANOTHER DISTURBANCE MOVES ACROSS AHEAD OF
APPROACHING UPPER TROUGH.

HIGH TEMPERATURES THURSDAY IN THE MID 30S TO MID 40S (NORTHEAST TO
SOUTHWEST)...COOLING A FEW DEGREES EACH DAY THROUGH SUNDAY WITH
HIGHS SUNDAY IN THE LOW TO MID 30S. LOWS IN THE 20S THROUGH FRIDAY
NIGHT WITH MID/UPPER TEENS SATURDAY NIGHT.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1013 AM MST SUN JAN 26 2014

MAIN CONCERN FOR THE TAFS TODAY WILL BE THE STRONG WINDS THIS
AFTERNOON INTO THE EVENING...ESPECIALLY FOR KMCK. AN ARCTIC COLD
FRONT WILL MOVE THROUGH BOTH TERMINALS THIS EVENING...WITH
NORTHWEST WINDS BECOMING GUSTY LATER THIS AFTERNOON AND WILL
REMAIN GUSTY INTO THE EARLY OVERNIGHT HOURS.

THE STRONGEST GUSTS...AROUND 35 KTS...OVER KGLD WILL OCCUR AROUND
0Z AND DID NOT INCLUDE BLOWING DUST FOR KGLD AT THE MOMENT BUT DID
INCLUDE A SCATTERED MVFR CEILING FROM BLOWING DUST FORMING OVER
SOUTHWEST NEBRASKA AND MOVING SOUTH INTO THE TERMINAL. AFTER
06Z...GUSTS WILL BEGIN TO DECREASE AND OVERCAST VFR CONDITIONS
WILL PREVAIL THROUGH THE REST OF THE TAF PERIOD.

THE STRONGEST GUSTS...AROUND 40 KTS...OVER KMCK WILL OCCUR THIS
AFTERNOON AROUND 22Z AND COULD CONTINUE THROUGH 06Z AND INCLUDED A
TEMPO GROUP FOR BLOWING DUST...IFR VISIBILITY AT 2SM...AND MVFR
CEILINGS BROKEN AT 3000FT. AS NORTHWEST WINDS CONTINUE TO BE
STRONG INTO THE OVERNIGHT HOURS...KEPT MVFR CEILINGS THROUGH 06Z
SINCE THE LOW CLOUD LAYER FROM THE BLOWING DUST COULD LIKELY STICK
AROUND. GUSTS WILL BEGIN TO DECREASE AROUND 06Z AND OVERCAST VFR
CONDITIONS WILL PREVAIL THROUGH THE REST OF THE TAF PERIOD.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WIND ADVISORY UNTIL 4 AM CST MONDAY FOR KSZ001>004-014>016-029.

     WIND CHILL ADVISORY FROM 2 AM TO 8 AM CST MONDAY FOR KSZ003-004.

CO...WIND ADVISORY UNTIL 3 AM MST MONDAY FOR COZ090.

NE...WIND ADVISORY UNTIL 3 AM MST /4 AM CST/ MONDAY FOR NEZ079>081.

     WIND CHILL ADVISORY FROM 2 AM TO 8 AM CST MONDAY FOR NEZ081.

&&

SHORT TERM...JTL
LONG TERM...99
AVIATION...ALW
Hazardous weather outlook, Jan 26, 2:51 PM CST, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
151 PM MST SUN JAN 26 2014

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271630-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
151 PM MST SUN JAN 26 2014 /251 PM CST SUN JAN 26 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NORTH WINDS WILL INCREASE TO 30 TO 35 MPH WITH GUSTS OF 45 TO 50
MPH IN THE AFTERNOON AND INTO THE OVERNIGHT HOURS FOR LOCATIONS
ALONG AND EAST OF A YUMA TO THOMAS AND GOVE COUNTY LINE. AREAS OF
BLOWING DUST WILL REDUCE VISIBILITIES DOWN TO 2 MILES FOR THESE
SAME LOCATIONS...ESPECIALLY EAST OF HIGHWAY 25. THE WINDS WILL
DECLINE FROM WEST TO EAST DURING THE LATE EVENING AND AFTER
MIDNIGHT.

OVERNIGHT WIND CHILL READINGS WILL FALL TO 15 BELOW ZERO FOR RED
WILLOW...NORTON AND DECATUR COUNTIES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

EARLY MONDAY MORNING WIND CHILL READINGS WILL FALL TO 15 BELOW ZERO FOR
RED WILLOW...NORTON AND DECATUR COUNTIES. WIND CHILL READINGS WILL
WARM ABOVE ZERO A COUPLE HOURS AFTER SUNRISE.

SNOWFALL CHANCES FROM SUNDAY NIGHT WILL CONTINUE THROUGH THE DAY
MONDAY BEFORE WINDING DOWN MONDAY NIGHT. TOTAL ACCUMULATIONS OF 1
TO 2 INCHES WILL BE POSSIBLE WEST OF A YUMA COLORADO TO RUSSELL
SPRINGS KANSAS LINE...WITH LESS THAN AN INCH ELSEWHERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER ANY VISIBILITY OR
WIND REPORTS ARE GREATLY APPRECIATED THROUGH PHONE OR THROUGH
FACEBOOK OR TWITTER.

JTL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Red Willow

When
January 26, 4:08 PM CST to 4:12 PM CST
Where
Red Willow forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
40.176, -100.477 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 485053.